Alert archive / Washington / River Flood Warnings in 2017

River Flood Warning 31, NWS Spokane, WA

June 8, 2017Chelan County, Washington

NWS Spokane, WA issued this river flood warning at Jun 8, 2017, 6:34 AM PDT for Chelan County, Washington. It took effect at Jun 8, 2017, 8:30 PM PDT. It was in force for 37 hr.

The area

The outline as issued.

The facts

Issued
Jun 8, 2017, 6:34 AM PDT (13:34 UTC)
In effect from
Jun 8, 2017, 8:30 PM PDT
Expired
Jun 10, 2017, 9:57 AM PDT
In force
37 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
Minor

County Chelan County, WA

The radar

The Seattle radar (KATX), 127 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stehekin River at Stehekin (STHW1). The gauge peaked at 23.60 ft at Jun 8, 2017, 9:00 PM PDT.

actionminor20222406/0806/0906/1006/11
Action stage
19.5 ft
Minor stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12451000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

446 
WGUS46 KOTX 081334
FLWOTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE, WA
634 AM PDT Thu Jun 8 2017

...The National Weather Service in Spokane has issued a flood warning
for the following rivers and lakes in Washington...

  Stehekin River at Stehekin AFFECTING Chelan County

Recent warm weather together with rain expected over the next few
days will cause the Stehekin River to continue to rise to above
flood stage of 24 feet by tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

The spring snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

&&

WAC007-090134-
/O.NEW.KOTX.FL.W.0031.170609T0330Z-170610T1657Z/
/STHW1.1.ER.170609T0330Z.170609T1200Z.170610T0457Z.NO/
634 AM PDT Thu Jun 8 2017

The National Weather Service in Spokane, WA has issued a 

* Flood Warning for 
  The Stehekin River at Stehekin.
* from this evening to Saturday morning.
* At  5:30 AM Thursday the stage was 23.28 feet.
* Flood stage is 24.00 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage by this evening
  and continue to rise to near 24.4 feet by early tomorrow. The
  river is forecast to fall below flood stage by early Saturday
  morning. 

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103

 
* At  24.0 feet...The River may be out of its banks in spots and onto 
  the Stehekin Valley Road and Company Creek Road.
* At  23.8 feet...McGregor's Meadow Road will be mostly flooded. 
* At  23.5 feet...Some water may be over McGregor Meadows Road and the
  drive through the Tollber pasture. Part of the Harlequin Campground
  may be flooded. 

$$
3 follow-up statements
172 
WGUS86 KOTX 082010
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
110 PM PDT Thu Jun 8 2017

...The flood warning continues for the following rivers and lakes in 
Washington...

  Stehekin River at Stehekin AFFECTING Chelan County


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

The spring snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

WAC007-092010-
/O.EXT.KOTX.FL.W.0031.170609T0929Z-170610T1012Z/
/STHW1.1.ER.170609T0929Z.170609T1800Z.170609T2212Z.NO/
110 PM PDT Thu Jun 8 2017

...Flood Warning now in effect until late Friday night...
The Flood Warning continues for
  The Stehekin River at Stehekin.
* from late tonight to Friday night.
* At 12:30 PM Thursday the stage was 23.16 feet.
* Flood stage is 24.00 feet.
* Minor flooding is forecast.
* Forecast...The Stehekin River will continue to rise and will crest
  right at flood stage Thursday night. The river is forecast to fall
  below flood stage by Friday afternoon.

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103

 
* At  24.0 feet...The River may be out of its banks in spots and onto 
  the Stehekin Valley Road and Company Creek Road.
* At  23.8 feet...McGregor's Meadow Road will be mostly flooded. 
* At  23.5 feet...Some water may be over McGregor Meadows Road and the
  drive through the Tollber pasture. Part of the Harlequin Campground
  may be flooded. 


$$
936 
WGUS86 KOTX 090318
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
818 PM PDT Thu Jun 8 2017

...The flood warning continues for the following rivers and lakes in 
Washington...

  Stehekin River at Stehekin AFFECTING Chelan County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

The spring snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

&&

WAC007-100318-
/O.CON.KOTX.FL.W.0031.170609T0929Z-170610T1012Z/
/STHW1.1.ER.170609T0929Z.170609T1800Z.170609T2212Z.NO/
818 PM PDT Thu Jun 8 2017

The Flood Warning continues for
  The Stehekin River at Stehekin.
* from late tonight to late Friday night.
* At  7:30 PM Thursday the stage was 23.55 feet.
* Flood stage is 24.00 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by after midnight and 
  continue to rise to near  24.1 feet by Friday morning. The 
  river is forecast to fall below flood stage by Friday evening.

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103

 
* At  24.0 feet...The River may be out of its banks in spots and onto 
  the Stehekin Valley Road and Company Creek Road.
* At  23.8 feet...McGregor's Meadow Road will be mostly flooded. 
* At  23.5 feet...Some water may be over McGregor Meadows Road and the
  drive through the Tollber pasture. Part of the Harlequin Campground
  may be flooded. 


$$
134 
WGUS86 KOTX 091035
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
335 AM PDT Fri Jun 9 2017

...The flood warning is cancelled for the following rivers and lakes 
in Washington...

  Stehekin River at Stehekin AFFECTING Chelan County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

The spring snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

WAC007-091105-
/O.CAN.KOTX.FL.W.0031.000000T0000Z-170610T0645Z/
/STHW1.1.ER.170609T1147Z.170609T1200Z.170609T1845Z.NO/
335 AM PDT Fri Jun 9 2017

The Flood Warning is cancelled for
  The Stehekin River at Stehekin.
* At  2:30 AM Friday the stage was 23.45 feet.
* Flood stage is 24.00 feet.
* Forecast...The river is forecast to continue to fall through the
  day.

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103

 
* At  24.0 feet...The River may be out of its banks in spots and onto 
  the Stehekin Valley Road and Company Creek Road.
* At  23.8 feet...McGregor's Meadow Road will be mostly flooded. 
* At  23.5 feet...Some water may be over McGregor Meadows Road and the
  drive through the Tollber pasture. Part of the Harlequin Campground
  may be flooded. 


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at Jun 8, 4:24 AM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 8, 4:24 AM PDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
424 AM PDT Thu Jun 8 2017

.SYNOPSIS...
The passage of a cold front today will bring widespread showers
and cooler temperatures to the Inland Northwest. Below average
temperatures and scattered showers are expected Friday and
Saturday. We should see a break in the showers on Sunday, but
Monday has the potential for a widespread chilly rain for the
Idaho Panhandle and portions of eastern Washington.

&&

.DISCUSSION...
Today through Friday night...A negatively tilted upper trough will
send a mid level frontal boundary through the Inland NW today
delivering much cooler temperatures...rain showers...breezy
winds...and isolated thunderstorms. Elevated instability ahead of
the front along with favorable diffluent flow aloft has led to the
development of high based showers with a few embedded
thunderstorms over NE Washington and the Idaho Panhandle. This
activity is expected to continue into the morning as elevated
instabilty persists. Then as the mid level front tracks through
rain showers will be on the increase this morning along the East
Slopes of the Cascades and Wenatchee area spreading into Eastern
Washington and north Idaho in the afternoon. Afternoon instability
parameters are not that impressive with CAPE of 300-600 J/KG.
Still this is enough to warrant a slight chance of storms. 850mb
temperatures fall from around 20C early this morning to 8-11C this
afternoon behind the front. So while there are mild temperatures
in many areas to start today...highs will be much cooler with
upper 60s to mid 70s common. The cold advection will usher in
breezy southwest winds in the Columbia Basin, Okanogan Valley, and
in the mountains.

For tonight the mid level front stalls from the Blue Mountains
into the Central Panhandle Mountains where showers will continue
while the rest of the region will see an influx of drier air aloft
with diminishing showers after sunset. For Friday the region will
be under the influence of a cool upper trough. A closed low off
the WA/OR coast and moist SW flow ahead of it will result in the
greatest focus of showers as well as possible isolated afternoon
thunderstorms over the Cascades...SE Washington, and the Camas
Prairie. JW

Saturday and Sunday: The upper level trough for the weekend
continues to trend further south. The evening runs of the GFS,
ECMWF, and Canadian don't bring the main 500mb low inland until
Saturday evening. The model consensus is a track through southern
Oregon Saturday night into Sunday. The more southerly track means
lower precipitation chances this weekend, especially Sunday.
Scattered showers on Saturday look to be concentrated over the
mountainous zones with the best convective signals over the high
terrain of north central Washington, the Blue Mountains, and the
central/southern Panhandle mountains. Weak mid and upper level
flow suggests the potential for locally heavy rain and slow moving
cells Saturday afternoon and evening. We will be monitoring the
potential for downpours on burn scar areas. By Sunday, the focus
for bands of showers will likely be over Oregon and southern
Idaho. There may be enough shallow instability over the
mountainous terrain for a few afternoon showers, but Sunday looks
to be mainly dry for the majority of the Inland Northwest.

Monday: Widespread rain will be a possibility Sun night into Mon
as a 500mb low over Oregon lifts toward NW Montana. Forecasting
the track of split flow lows like this one are usually tough. So
far the medium range models have struggled to forecast the
southward extent of this low, and we may see more changes in
subsequent runs. Even though we may not be confident in the
placement of a band of light to moderate rain Sunday night into
Monday, this type of system has the makings of producing an "all
day rain" somewhere in eastern Washington, north Idaho, or NW
Montana. If this prolonged band of rain does come to fruition,
daytime temperatures will likely struggle to get out of the 50s
with the potential for a half inch or more of rain. Stay tuned.
Someone in the Inland Northwest could get a soaker on Monday. In
addition to the possibility of a chilly rain, breezy Cascade gap
winds will be possible on Monday with an increasing westerly
surface pressure gradient. Places like Wenatchee, Chelan, Vantage,
and Waterville could experience wind gusts of 30 to 35 mph
depending on the low track. /GKoch

Tuesday and Wednesday: By Tuesday the low exits into Montana and
and weak ridging builds in. We'll transition to a generally drier
and warmer pattern with a more zonal flow. Some mountain showers
are possible each day but should be scattered in nature, with
drier conditions in the lower elevations. Temperatures will
continue to tick up, reaching the 70s by mid-week. /bw

&&

.AVIATION...
12Z TAFS: A mid level front will spread a band of rain showers
from west to east across the region today. CIGS are expected to
remain primarily VFR...although more persistent rain showers over
SE Washington into this evening could moisten the boundary layer
more significantly for MVFR CIGS at KPUW but confidence not high
enough yet to go with this in the TAF. Isolated thunderstorms are
also possible for the eastern TAF sites but with just isolated
coverage did not mention in TAFS. Cold advection with this front
will result in gusty SW winds for most TAF sites...except KEAT
where gusty W-NW winds will develop around 01z. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        71  46  64  45  64  45 /  60  40  10  10  20  10
Coeur d'Alene  71  47  64  45  63  42 /  60  50  10  10  20  10
Pullman        69  46  62  44  60  43 /  70  70  30  30  30  10
Lewiston       75  51  67  48  67  47 /  70  80  40  50  40  20
Colville       73  47  66  45  66  44 /  60  40  20  20  40  30
Sandpoint      72  45  64  42  62  40 /  60  60  20  20  20  10
Kellogg        73  45  61  43  60  41 /  60  70  40  40  40  10
Moses Lake     75  46  70  46  70  46 /  60  10  10  10  10  10
Wenatchee      71  48  68  47  69  48 /  70  20  40  40  30  20
Omak           73  46  69  45  68  46 /  70  30  20  30  40  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 8, 5:31 AM PDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
531 AM PDT Thu Jun 8 2017

IDZ001>004-026-027-WAZ031>038-041>044-091245-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
531 AM PDT Thu Jun 8 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

Nearby

River Flood Warnings in Washington, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.